Hail, Deaf Smith
- When
- August 8, 3:50 PM CST
- Where
- Deaf Smith County, 1.84 mi WNW of Hereford
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.830, -102.430
Isolated thunderstorms developed during the afternoon across the southwest, central and northeast Texas Panhandle. There was enough instability that a few storms across the southwest Texas Panhandle produced hail, strong winds and very heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the afternoon across the southwest, central and northeast Texas Panhandle. There was enough instability that a few storms across the southwest Texas Panhandle produced hail, strong winds and very heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 2:03 PM CST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 303 PM CDT Thu Aug 8 2019 .SHORT TERM...Tonight... Another round of storms is either about to form or has already formed depending on what time you read this. MLCAPE values of 1500 to upwards of 2000 J/kg should promote convective development in a convergent zone noted on radar/obs bisecting the TX Panhandle from SW to NE. It appears a subtle shrtwv is approaching the area and CU is beginning to form at around 6500 ft. This is substantially lower than the CU yesterday as sfc T/Td spreads are around 30-35F vs the 40-50F spreads we saw yesterday afternoon. The lower cloud bases should result in a little bit more efficient rain production and not as impressive wind production compared to yesterday. Westerly mid level winds of 20-30 kts are an increase from yday, but still probably not quite enough to promote much better storm organization. The exception may be in the northern half of the TX Panhandle and OK Panhandle where shear could be just strong enough to support a few sustained multicells. Given the mid level flow, expect storms to have some eastward movement, though it will be slow. Initial storms will likely throw some outflows that will kick off other storms. All in all, expect scattered thunderstorms this afternoon and evening, with a few strong to severe ones possible. Main threats will be gusty winds, small hail, and some localized flooding. Think that storm coverage will be less after midnight into tmrw morning than it was earlier today. Simpson .FIRE WEATHER... Dry lightning strikes will again be possible this afternoon, though they shouldn't be as frequent as the past 2 days. Chaotic winds around thunderstorms could make containment of any fires somewhat challenging. Simpson && .LONG TERM...Friday through Thursday... Light to moderate southwest flow aloft is expected to continue across the Texas and Oklahoma Panhandles through at least Monday, owing to center of 500 mb ridge remaining to our southeast. A shortwave trof passing Monday night or Tuesday will then lead to light northwest flow aloft through at least Wednesday night. Chances for thunderstorms will continue to be higher across the northwest half of the Combined Panhandles and lower across the southeast through the forecast. On Friday, a frontal boundary across southern sections early in the day is expected to lift northward as a warm front during the day, although models disagree regarding speed and extent of movement. Pops on Friday afternoon have been extended into east-central Texas Panhandle, as convergence along the boundary expected to enhance convective potential. Thunderstorm development Saturday through Thursday expected to be largely driven by diurnal heating, with afternoon and nighttime hours being favored hours for precipitation. Summer-like temperatures are expected, with highs reaching 100 degrees over parts of the forecast area through Monday, although not expecting Heat Advisory thresholds to be reached. Highs on Tuesday through Thursday expected to remain below 100 degrees, as aforementioned shortwave trof expected to bring a weak cold front into the area. Cockrell .FIRE WEATHER... No elevated or critical fire weather conditions are expected Friday through Thursday as 20-foot winds remain light to moderate. Scattered thunderstorms are expected during mainly the afternoon and nighttime hours. Stronger and variable winds will occur near thunderstorms. Cockrell && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 99 72 97 70 99 / 50 30 20 40 5 Beaver OK 89 67 91 68 99 / 40 30 20 40 20 Boise City OK 91 63 91 65 96 / 30 50 40 70 30 Borger TX 103 74 99 72 103 / 50 30 20 40 5 Boys Ranch TX 102 69 98 69 100 / 50 30 30 60 10 Canyon TX 98 70 98 69 99 / 50 30 20 40 5 Clarendon TX 98 73 100 73 101 / 40 30 20 20 5 Dalhart TX 94 64 93 65 97 / 30 40 30 70 10 Guymon OK 90 65 92 67 98 / 30 40 20 50 20 Hereford TX 100 70 98 70 100 / 40 30 20 40 5 Lipscomb TX 95 70 95 71 101 / 50 40 20 30 10 Pampa TX 97 70 96 70 100 / 50 40 20 40 5 Shamrock TX 97 73 98 72 100 / 40 30 20 20 5 Wellington TX 100 74 100 74 102 / 30 30 5 10 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 09/03
Hazardous Weather Outlook National Weather Service Amarillo TX 309 PM CDT Thu Aug 8 2019 OKZ001>003-TXZ001>020-317-091100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 309 PM CDT Thu Aug 8 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Scattered thunderstorms are expected across the Texas and Oklahoma Panhandles. Strong to marginally severe storms are possible with strong winds being the main threat. Also, small hail and heavy rain will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across most of the Texas and Oklahoma Panhandles mainly during the afternoon and nighttime hours Friday through Wednesday. Any storms that develop Friday could potentially reach strong to possibly severe levels. The main severe weather threat Friday will be damaging winds along with heavy rainfall. Storms are expected to remain below severe levels Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Cockrell
Special Weather Statement National Weather Service Amarillo TX 321 PM CDT Thu Aug 8 2019 TXZ012-082045- Potter TX- 321 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTER COUNTY UNTIL 345 PM CDT... At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Bushland, or 16 miles northwest of Amarillo, moving northeast at 5 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3533 10217 3555 10197 3534 10174 3524 10206 TIME...MOT...LOC 2021Z 230DEG 6KT 3532 10206 DGW
Special Weather Statement National Weather Service Amarillo TX 342 PM CDT Thu Aug 8 2019 TXZ012-082100- Potter TX- 342 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POTTER COUNTY UNTIL 400 PM CDT... At 342 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles south of Valley De Oro, or 20 miles northwest of Amarillo. This storm was nearly stationary. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Potter County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3534 10214 3537 10216 3545 10209 3537 10201 TIME...MOT...LOC 2042Z 231DEG 2KT 3539 10210 DGW
Special Weather Statement National Weather Service Amarillo TX 345 PM CDT Thu Aug 8 2019 TXZ011-016-082100- Deaf Smith TX-Oldham TX- 345 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 400 PM CDT... At 345 PM CDT, Doppler radar was tracking a strong thunderstorm near Vega, moving east at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vega. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3511 10253 3518 10256 3528 10242 3515 10231 TIME...MOT...LOC 2045Z 247DEG 5KT 3519 10243 DGW
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT Thu Aug 8 2019
TXZ007-008-011>013-016-017-082130-
Hutchinson TX-Potter TX-Randall TX-Carson TX-Deaf Smith TX-Moore TX-
Oldham TX-
358 PM CDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...NORTHERN
CARSON...SOUTHEASTERN OLDHAM...SOUTHERN HUTCHINSON...DEAF SMITH...
POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 430 PM CDT...
At 357 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Borger to near Bootleg.
Movement is nearly stationary.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Borger, Vega, Fritch, Skellytown, Sanford, Bushland, Valley
De Oro, Bootleg, Wildorado, Simms, Lake Meredith and Pantex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3494 10304 3504 10286 3540 10245 3589 10121
3555 10108 3554 10109 3549 10115 3475 10281
3475 10304
TIME...MOT...LOC 2057Z 031DEG 11KT 3574 10126 3482 10286
DGWSpecial Weather Statement National Weather Service Amarillo TX 429 PM CDT Thu Aug 8 2019 TXZ012-013-017-082200- Potter TX-Randall TX-Carson TX- 429 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDALL...WEST CENTRAL CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Amarillo, moving southeast at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3529 10194 3544 10179 3533 10149 3509 10180 TIME...MOT...LOC 2129Z 303DEG 6KT 3528 10178 DGW
Special Weather Statement National Weather Service Amarillo TX 438 PM CDT Thu Aug 8 2019 TXZ016-082215- Deaf Smith TX- 438 PM CDT Thu Aug 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY UNTIL 515 PM CDT... At 438 PM CDT, Doppler radar was tracking a strong thunderstorm near Hereford, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3480 10248 3493 10250 3500 10230 3478 10226 TIME...MOT...LOC 2138Z 264DEG 8KT 3488 10242 DGW
The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
5 hail, 2 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.
Dime to quarter size hail was reported by a local broadcast meteorologist.
Quarter size hail was reported in north Amarillo.
Weather equipment at the fire department recorded a 69 MPH wind gust. Numerous trees and power lines were downed. A travel trailer by the aquatic center was also flipped.
A Broadcast meteorologist reported localized street flooding in the Hereford area.
The mesonet site recodred 1.61 inches of rain in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853087, 853088, 853089, 853090, 853091, 853093, 853094, 853086, 853095.